The Therapeutic Goods Administration has issued an urgent recall after a blood thinner and an anaesthetic were discovered in a mix-up.
Anyone who uses or provides care for a person who uses 50 packs of the injectable Heparin should inspect the packaging for anomalies following the discovery of an ampoule of Lignocaine in a Heparin package.
“Anyone who uses or provides care for a person who uses the Heparin injection 50 pack should carry out a visual inspection of the contents and if any anomalies are found, return the product to their pharmacy for refund or replacement,” the TGA advises.
“Product that has not been found to show any anomalies may be used as normal.”
Heparin is commonly used by people susceptible to blood clotting and those who need renal dialysis, while Lignocaine is an anaesthetic.
The mix-up was discovered when a NSW consumer found Lignocaine inside a box marked as Heparin. Both are Pfizer products.
The purchase was made at a community pharmacy.
“If a patient has an affected pack, there is a risk that they will not have adequate supply of their medicine and could take the incorrect medicine, which could have serious health consequences,” the TGA said.
Lignocaine 50mg/5mL batch A313, with an expiry date of November 2017, and Heparin 5000 IU/5mL injection 50 pack, Batch A473, with an expiry date of February 2019, are subject to the recall.